Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2004, 4:50 PM EDT for Bedford County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 4:50 PM EDT (20:50 UTC)
- Expired
- May 9, 2004, 5:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 092050 SVRRNK VAC019-092115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 515 PM EDT * AT 443 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR THAXTON...AND 3 MILES SOUTHEAST OF MONTVALE. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... THAXTON BY 500 PM EDT HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED IN MONTVALE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3743 7970 3731 7982 3728 7967 3739 7950 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:10 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 9, 2:10 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT SUN MAY 9 2004 .DISCUSSION... .SHORT TERM... TNT...WILL HAVE HIGH CHANCE POPS ACROSS THE BLUE RIDGE OF NW NC..TAPERING AROUND IT TO 40 THEN 30. EXPECTING THESE STORM CELLS TO DRIFT EAST TOWARD THE PIEDMONT DURING THE LATE AFTN/EVENING. THE OLD BOUNDARY HAS RETREATED FURTHER EAST...AND WITH SFC HI RIDGING IN FROM THE SE MORE TONIGHT...THINK ANY CONVECTION SHOULD BE DONE B4 MIDNIGHT. WILL STILL HAVE TO WATCH FOR POSSIBLE PULSE SEVERE...AND/OR FFW DUE TO WEAK STEERING WINDS. RIDGE BEGINS BUILDING NORTHWEST MONDAY...WHICH TAKES AREA OF BEST THETA-E CONVERGENCE AND MOISTURE AND PUSHES IT INTO MY SE WV COUNTIES. CONVECTION SHOULD BE SURPRESSED IN THE EAST TOMORROW AFTN...SO LIMITED POPS TO THE MTNS...INTO THE ROA VLY. BASICALLY KEEPING THE CONVECTION CONFINED TO DIURNAL...AFTN/EVENING. TUESDAY...BOTH GFS/ETA...SHOW A WEAKNESS IN THE 5H FLOW MOVING IN FROM THE SOUTH. THIS PUSHES THE CONVERGENCE/THETA-E RIDGE BACK TOWARD THE BLUE RIDGE...SO TUESDAY...BEST CHANCES...ALBEIT STILL AROUND 30 OR 40 WILL BE IN THE MTNS...WITH 20 IN THE EAST. AGAIN HAVING CONVECTION DYING OUT BY MIDNIGHT. TEMPS...MONDAY SHOULD BE WARMER...ESPECIALLY OUT EAST WITH RIDGE BUILDING IN...AND LESS CLD COVER. KEEPING LOWS PRETTY WARM FOR THIS TIME OF YEAR. TUESDAY...TEMPS MAY NOT BE AS WARM AS RIDGE WEAKENS SLIGHTLY...AND EXPECTING MORE CLD COVER FROM SCTD CONVECTION. .LONG TERM (WED-SUN)... PATTERN REMAINS SUMMERLIKE WITH BERMUDA HIGH ANCHORED OFF THE SOUTHEAST COAST...WITH ANY ORGANIZED SYSTEMS STAYING WEST OF OUR FA. IN THIS MOIST AIRMASS...WITH S-SW FLOW...WE WILL SEE THE THREAT OF AFTN/EVENING SHRA/TSRA...ESPECIALLY IN THE MTNS. AS THE WEEKEND NEARS...A FRONT EDGES CLOSER...SO THE CHANCE OF TSRA WILL BE FA WIDE...BUT STILL SCATTERED. TEMPS THROUGH THE PERIOD WILL BE ABOVE NORMAL...WITH MUGGY NIGHTS...AND HAZY DAYS...WITH HIGHS IN THE 80S...WITH A FEW 70S IN THE MTNS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && WHP
Hazardous weather outlook, May 9, 5:32 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 532 AM EDT SUN MAY 9 2004 NCZ001>004-018>020-VAZ015>017-032-101000- ALLEGHANY NC-ASHE-CARROLL-FLOYD-GRAYSON-PATRICK-STOKES-SURRY-WATAUGA- WILKES-YADKIN- 532 AM EDT SUN MAY 9 2004 .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...LASTING INTO THE EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...THE STORMS MAY TRAIN OVER THE SAME LOCATION AND PRODUCE LOCALLY HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN. THIS WOULD CAUSE SOME FLOODING OF POOR DRAINAGE AREAS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059- WVZ042>045-101000- ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BLAND-BOTETOURT- BUCKINGHAM-CAMPBELL-CASWELL-CHARLOTTE-CRAIG-FRANKLIN-GILES- GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-PITTSYLVANIA- PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-SMYTH-SUMMERS-TAZEWELL-WYTHE- 532 AM EDT SUN MAY 9 2004 .DAY ONE... ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR THIS EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE BRIEF HEAVY DOWNPOURS AND CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Local storm report, May 9, 12:36 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG MULBERRY 36.23N 81.17W
05/08/2004 WILKES NC LAW ENFORCEMENT
TREES DOWN.
1045 PM TSTM WND DMG MILLERS CREEK 36.19N 81.24W
05/08/2004 WILKES NC LAW ENFORCEMENT
TREES DOWN.
1045 PM TSTM WND DMG 8 W WILKESBORO 36.14N 81.31W
05/08/2004 WILKES NC AIRPLANE PILOT
TREES DOWN IN CHAMPION.
&&
RMGLocal storm report, May 9, 4:36 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL MONTVALE 37.38N 79.73W
05/09/2004 1.00 INCH BEDFORD VA PUBLIC
&&
BSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 48 min |
| May 9, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 26 min |
| May 9, 5:31 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 44 min |
| May 9, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.